Pennsylvania, 2011Damaging Winds in Pennsylvania, May 30, 2011
May 30, 2011 · NWS BGM · 5 events in 4 counties and zones
A weak upper level disturbance combined with orographic influences in an unstable atmosphere to produce scattered showers and thunderstorms across northeast Pennsylvania. Some of the storms produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level disturbance combined with orographic influences in an unstable atmosphere to produce scattered showers and thunderstorms across northeast Pennsylvania. Some of the storms produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 30, 12:42 AM EST, 1 hour 5 minutes earlier.
Area forecast discussion, May 30, 12:42 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
142 AM EDT MON MAY 30 2011
.SYNOPSIS...
BUILDING HIGH PRESSURE WILL BRING INCREASINGLY WARM WEATHER TO
OUR AREA THROUGH TUESDAY. WEAK DISTURBANCES MOVING AROUND THE
NORTHERN EDGE OF THE HIGH PRESSURE AREA WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS TO PARTS OF THE AREA TONIGHT AND MONDAY
AFTERNOON...BUT MOST OF THE TIME IT WILL BE DRY. A COLD FRONT WILL
BRING A CHANCE OF SHOWERS AND THUNDERSTORMS ON WEDNESDAY...
FOLLOWED BY COOLER WEATHER LATE IN THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
930 PM UPDATE...
SVR WATCH 399 HAS BEEN ISSUED FOR A PORTION OF CENTRAL NY TO THE
WEST OF INTERSTATE 81...NOT INCLUDING BROOME COUNTY AT THIS TIME.
MESOSCALE CONVECTIVE SYSTEM WAS RACING ACROSS LAKE ERIE AND
ORGANIZING A LITTLE BETTER INTO A LINEAR STRUCTURE. 00Z BUF
SOUNDING INDICATED STILL PLENTY OF LOW LVL INSTABILITY WITH
MESOSCALE FEATURE ABLE TO OVERCOME ANY MID-LEVEL THERMAL
LIMITATIONS. THIS FEATURE IS TRACKING EAST AND STEUBEN TO YATES
COUNTY SHOULD START FEELING THE EFFECTS AROUND 11 PM...WITH AREAS
FURTHER EAST TO FOLLOW. THIS SHOULD BE A RUN AND DONE SITUATION
WITH THE LINEAR TSTMS MAINLY CLEARING OUR EASTERN ZONES BY 2 OR 3
AM...WITH SOME STRAGGLING RAIN AND EMBEDDED THUNDER POSSIBLE AFTER
THAT. SVR WATCH MAY BE EXTENDED EAST WITH TIME...BUT LOW LEVELS
WILL CONTINUE TO STABILIZE AND THIS MAY ALLOW CONVECTION TO BECOME
MORE ELEVATED AND LESS OF A THREAT FOR DMGG WIND. FEATURE SEEMS
PROGRESSIVE WITH LITTLE IN THE WAY OF TRAINING CELLS...SO ANY HVY
RAIN/FLOOD CONCERNS SHOULD BE MINOR AND LIMITED TO URBAN PROBLEMS.
GRIDS/TEXT ALL UPDATED. OTHER PARAMETERS ADJUSTED BUT NO MAJOR
CHANGES TO ESSENCE OF PREV FCST.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY/...
UPDATED AS OF 3 PM... MAIN STORY MON THROUGH TUE WILL BE SUMMER-
LIKE WX...OWING TO STG UPPER-LVL RIDGE IN PLACE ACROSS THE EASTERN
U.S. IN GENERAL...VERY WARM TEMPS CAN BE ANTICIPATED...ALTHOUGH
WITH RAIN-FREE CONDITIONS MOST OF THE TIME.
AS FOR MON...ANY RESIDUAL CONVECTIVE DEBRIS FROM DECAYING MCS-
TYPE SYSTEM EARLY IN THE DAY...SHOULD BE ON THE WANE. FOR NOW...WE
HAVE ISOLATED POPS THROUGH 14-15Z. AS ALLUDED TO ABV...MUCH OF THE
DAY LOOKS PCPN-FREE...AS WARM MID-LVL TEMPS PUT A LID ON
POTENTIAL TSRA DEVELOPMENT. WE'LL KEEP IN THE MENTION OF ISOLATED
THUNDER LATE IN THE AFTN...MOSTLY NRN/ERN ZONES...AS THE MODELS
HINT AT THE PASSAGE OF A WEAK UPPER-LVL WAVE THIS PD ACROSS
UPSTATE NY/NRN NEW ENG.
IF ANYTHING...THE UPPER RIDGE BUILDS IN MORE STGLY LATE MON
NGT/TUE...SO WE'VE BASICALLY GONE RAIN-FREE THIS PD. MACHINE TEMPS
ON TUE AFTN SUPPORT OUR CURRENT FORECAST OF LOWER 90S IN THE
NORMALLY WARMER VALLEYS...SO WE FOLDED THIS IN WITH A MET/MAV BLEND.
LATE TUE NIGHT/WED...MODEL CONSENSUS BEGINS TO BREAK DOWN THE
RIDGE...AND ALLOW AN UPPER-LVL WAVE/ASSOCD SFC COLD FRONT TO
APPROACH FROM THE NW. SOME TIMING DIFFERENCES ARE EVIDENT...AS THE
GFS HAS THE FROPA OCCURRING MORE SLOWLY (WED AFTN) THAN SOME OF
THE OTHER MODELS. FOR NOW...WE HAVE IN CHC/SCTD POPS FOR SHRA/TSRA
FROM LATE TUE NIGHT THROUGH WED.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
DRY WEATHER TO START THEN SOME SHOWERS AND THUNDERSTORMS THIS
WEEKEND. COOLER TEMPERATURES BUT NEAR NORMAL FOR EARLY JUNE
WARMING SLOWLY TO BE ABOVE NORMAL LATE IN THE PERIOD. SIMILAR
PATTERN AS THE SHORT TERM WITH AN UPPER LEVEL RIDGE AND SFC HIGH
BUILDING IN FOR THU AND FRI. THE UPPER LEVEL RIDGE WILL NOT BE AS
STRONG AS THIS TUESDAY. FOR NOW HAVE KEPT FRI NGT DRY BUT SOME OF
THE MODELS BRING IN SOME WARM FRONTAL SHOWERS...ESPECIALLY IN THE
WEST. A COLD FRONT TRIES TO MOVE SE INTO THE VERY WARM MOIST AIR
SUNDAY. FOLLOWED HPC AND GMOS.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
CLUSTER OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE TAF SITES
THROUGH 10Z. CONDITIONS WILL BE MAINLY VFR BUT BRIEFLY DOWN TO
MVFR AND IFR IN HEAVIER THUNDERSTORMS. AFTER 10Z THE CLUSTER OF
SHOWERS WILL MOVE EAST OF THE AREA. PATCHY MVFR VSBYS WILL BE
POSSIBLE FOR A FEW HOURS THROUGH 13Z IN LIGHT FOG OR HAZE... THE
VFR CONDITIONS WILL PREVAIL AT ALL SITES THROUGH THE REST OF THE
DAY AND THROUGH THE EVENING.
WINDS WILL BE GENERALLY 10 KTS OR LESS THROUGH TONIGHT.
OUTLOOK...
TUESDAY...MAINLY VFR...WITH AFTN/EVE TSRA POSSIBLE.
WED...RESTRICTIONS POSSIBLE IN SHRA/TSRA.
WED NGT...MVFR/IFR IN VALLEY FOG.
THU...VFR.
FRI...MVFR POSSIBLE IN AFTN SHRA/TSRA.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...DJN
NEAR TERM...JAB
SHORT TERM...MLJ
LONG TERM...TAC
AVIATION...MSE
Hazardous weather outlook, May 30, 12:28 AM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
128 AM EDT MON MAY 30 2011
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-310530-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
128 AM EDT MON MAY 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
JAB
In the hours before
Local storm report, May 29, 11:15 PM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1215 AM EDT MON MAY 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM TSTM WND DMG UNION SPRINGS 42.84N 76.69W
05/30/2011 CAYUGA NY 911 CENTER
TREE DOWN ON HOMER ST.
&&
EMGSpecial weather statement, May 29, 11:30 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1230 AM EDT MON MAY 30 2011
NYZ009-018-036-037-044>046-055>057-300530-
BROOME NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-MADISON NY-ONEIDA
NY-ONONDAGA NY-OTSEGO NY-TIOGA NY-
1230 AM EDT MON MAY 30 2011
...LINE OF STRONG THUNDERSTORMS WILL AFFECT BROOME...CHENANGO...
EASTERN CORTLAND...EXTREME SOUTHEASTERN ONONDAGA...MADISON...
NORTHWESTERN DELAWARE...ONEIDA...OTSEGO AND SOUTHEASTERN TIOGA
COUNTIES...
* AT 1228 AM EDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF STRONG
THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 17 MILES NORTHWEST OF CAMDEN TO CANASTOTA TO
TAYLOR TO WHITNEY POINT TO APALACHIN...AND MOVING EAST AT 50 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
VESTAL CENTER AND SYLVAN BEACH AT 1235 AM EDT...
MORRISVILLE AND GREENE AT 1240 AM EDT...
SANITARIA SPRINGS AND KIRKWOOD AT 1245 AM EDT...
SHERBURNE AND ROME AT 1250 AM EDT...
WINDSOR AND HARPURSVILLE AT 1255 AM EDT...
UTICA AND NEW BERLIN AT 100 AM EDT...
SIDNEY AND SANFORD AT 105 AM EDT...
UNADILLA AND HINCKLEY AT 110 AM EDT...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4333 7507 4326 7516 4322 7507 4307 7520
4287 7521 4291 7508 4283 7491 4290 7487
4284 7467 4245 7475 4210 7497 4200 7593
4200 7623 4231 7605 4304 7588 4317 7593
4316 7591 4348 7582 4343 7553 4361 7511
/TACLocal storm report, May 29, 11:38 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1238 AM EDT MON MAY 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 AM TSTM WND DMG 2 ESE WATERLOO 42.89N 76.82W
05/30/2011 SENECA NY 911 CENTER
TREE DOWN ON CAMPING TRAILER. NO INJURIES.
&&
EMGLocal storm report, May 30, 12:01 AM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
101 AM EDT MON MAY 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 PM TSTM WND DMG 2 S HORNELL 42.30N 77.66W
05/29/2011 STEUBEN NY 911 CENTER
TREE DOWN BLOCKING ON BEECHER RD - TOWN OF
HORNELLSVILLE - TIME RADAR ESTIMATED
1100 PM HAIL HORNELL 42.32N 77.66W
05/29/2011 E1.00 INCH STEUBEN NY PUBLIC
1106 PM TSTM WND DMG WAYLAND 42.57N 77.59W
05/29/2011 STEUBEN NY PUBLIC
TREES DOWN
1108 PM TSTM WND DMG CANISTEO 42.27N 77.61W
05/29/2011 STEUBEN NY 911 CENTER
TREES AND WIRES DOWN
1110 PM TSTM WND DMG 2 S HORNELL 42.30N 77.66W
05/29/2011 STEUBEN NY 911 CENTER
LARGE TREE DOWN ON FLANAGAN ROAD
1113 PM HAIL HORNELL 42.32N 77.66W
05/29/2011 E0.75 INCH STEUBEN NY PUBLIC
1125 PM TSTM WND DMG MIDDLESEX 42.70N 77.27W
05/29/2011 YATES NY 911 CENTER
TREES AND WIRES DOWN.
1201 AM TSTM WND DMG 2 ESE WATERLOO 42.89N 76.82W
05/30/2011 SENECA NY 911 CENTER
TREE DOWN ON CAMPING TRAILER. NO INJURIES.
1212 AM TSTM WND DMG UNION SPRINGS 42.84N 76.69W
05/30/2011 CAYUGA NY 911 CENTER
TREE DOWN ON HOMER ST.
&&
EMGSpecial weather statement, May 30, 12:45 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
145 AM EDT MON MAY 30 2011
NYZ022-023-300645-
SCHUYLER NY-STEUBEN NY-
145 AM EDT MON MAY 30 2011
...LINE OF HEAVY RAIN PRODUCING THUNDERSTORMS WILL AFFECT CENTRAL
SCHUYLER AND NORTHERN STEUBEN COUNTIES...
* AT 138 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CATHARINE TO
7 MILES SOUTH OF WAYLAND...AND MOVING EAST AT 5 MPH.
RAINFALL ESTIMATES OF ONE AND A HALF TO TWO INCHES HAVE OCCURRED
WITH THIS AREA OF RAIN...WITH ADDITIONAL RAINFALL POSSIBLY REACHING
ANOTHER INCH BEFORE THE RAIN MOVES AWAY. THIS WILL LIKELY CAUSE
PONDING OF WATER ON TOWN AND VILLAGE STREETS...AND MAY CAUSE SOME
WATER OVER ROADS.
FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY!
LAT...LON 4255 7766 4258 7766 4259 7762 4249 7709
4248 7710 4248 7705 4242 7672 4230 7674
4244 7771 4255 7772
JABSpecial weather statement, May 30, 1:20 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
220 AM EDT MON MAY 30 2011
PAZ038-300715-
BRADFORD PA-
220 AM EDT MON MAY 30 2011
...STRONG THUNDERSTORM WILL AFFECT BRADFORD COUNTY...
* AT 214 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS. THIS
STORM WAS LOCATED 8 MILES NORTHWEST OF SYLVANIA...AND MOVING EAST
AT 50 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
SYLVANIA AT 225 AM EDT...
WETONA AT 230 AM EDT...
WEST BURLINGTON AT 235 AM EDT...
BURLINGTON AT 240 AM EDT...
TOWANDA AT 245 AM EDT...
WYSOX AT 250 AM EDT...
ORWELL AT 255 AM EDT...
CAMPTOWN AT 300 AM EDT...
FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN IS ALSO
OCCURRING WITH THIS STORM.
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4194 7615 4154 7626 4155 7641 4169 7690
4200 7694
MSE
MSEThunderstorm Wind, Bradford
- When
- May 30, 1:47 AM EST
- Where
- Bradford County, 0.52 mi W of Burlington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.780, -76.610
Trees were blown down across Burlington Turnpike.
Thunderstorm Wind, Wyoming
- When
- May 30, 2:25 AM EST
- Where
- Wyoming County, Forkston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.530, -76.130
Trees were blown down in Forkston.
Thunderstorm Wind, Wyoming
- When
- May 30, 2:40 AM EST
- Where
- Wyoming County, Falls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.470, -75.880
Trees were blown down in Falls Township.
Thunderstorm Wind, Lackawanna
- When
- May 30, 2:49 AM EST
- Where
- Lackawanna County, 0.69 mi N of Chinchilla
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 41.480, -75.680
A large tree was blown down blocking both lakes of Morgan Highway.
Thunderstorm Wind, Luzerne
- When
- May 30, 2:51 AM EST
- Where
- Luzerne County, 1.25 mi WSW of Swoyersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 41.290, -75.950
Two trees were reported down in Jackson Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, May 30, 20111 death · 14 injured · 2 events
- Tornadoes and Hail in North Dakota, May 30, 2011$2.4 million · EF2 · 27 events
- Heat in Alabama, May 30, 201124 injured · 1 event
- Tornado and Hail in Nebraska, May 30, 2011$5.5 million · EF0 · 31 events
- Heat in Pennsylvania, May 30, 20111 death · 1 event
- Tornadoes and Flash Flood in Minnesota, May 30 to 31, 2011$1.6 million · EF1 · 18 events
- Tornadoes and Hail in Nebraska, May 30, 2011$1.1 million · EF0 · 45 events
- Tornadoes and Hail in South Dakota, May 30, 2011$160,000 · EF0 · 23 events
- Flash Flooding in New Hampshire, May 30 to 31, 2011$321,000 · 6 events
- Hail and Lightning Strike in Minnesota, May 30, 2011$100,000 · 1.75 in hail · 14 events
- Flash Flooding in Vermont, May 30, 2011$125,000 · 2 events
- Hail and Damaging Winds in Kansas, May 30 to 31, 2011$65,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308973, 308974, 308975, 308976, 308977.